Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Drug induced fatigue or something else?
Sep 15, 2003

I frequently feel fatigued, run low grade fevers 99-100, feel as though I have the flu or a bad hangover. Take Tylenol, Motrin every 4-6 hours. I recieve excellant HIV care and have complete faith in my doctor. I am a 42 year old male with CD4 300 Viral load below 400. Don't drink or smoke. Currently on Kaletra, Combivir, Viread. My doctor has checked for all the usual causes of fatigue. Anemia, thyroid, liver, chest ex-ray, everything normal. My doctor has suggested the next thing we could do is to stop my meds and gradually restart to see if I'm having a side effect to one of them. My concern is I am already resistant to a couple of drugs and have had bad reactions to two others. This combination is the only one that has kept me at undectable. Don't want to get on the rollar coaster I've seen others on of changing drugs only to find those don't work or side effects are worse. My doctor said that if it's not the drugs then she would start to look at some other possibilities like lupus or rheumatoid arthritis although she thinks that unlikly. Any suggestions/recommendations? Thanks for you help.

Response from Dr. Frascino

Hi,

As you can probably guess, since we have an entire forum dedicated to this subject, fatigue in the setting of HIV disease is extremely common. HIV fatigue can defy easy diagnosis, because it is often "multifactorial." That means there are usually multiple causes working simultaneously. I'm glad your doc screened you for the "usual causes of fatigue," including "anemia, thyroid, liver, CXR." However, that's only the beginning. Other common causes include:

1.Inadequate sleep, diet, and/or exercise. This sounds intuitive, but it's really not. Our "requirements" change when we have a chronic condition like HIV. Consider seeing an HIV-knowledgeable nutritionist to optimize your diet. Are you exercising regularly? Yeah, I know, you feel like you'd rather be hibernating and it takes all of your energy just to reach for the remote, but a little effort on an exercise bike or yoga mat can really help. "Trust me, I'm a doctor" 2.Other hormonal problems - low testosterone and adrenal insufficiency. 3.Psychological causes - depression, anxiety, stress. 4.Unrecognized infections. Fatigue associated with other symptoms may be a clue. In your case - low-grade fevers and feeling like you have the flu. Even common infections, like chronic sinusitis, can lead to fatigue. Have your HIV specialist check these symptoms out thoroughly Other symptoms to watch for - rash, diarrhea, headache, cough, etc. 5.Medication side effects. Sure, it's definitely a possibility, but I agree with your concern about stopping all meds and gradually restarting them. This might allow the virus to begin replicating again, and that would increase your risk of developing a resistant strain. I would exhaust all other possibilities before even considering this option. By the way, are you taking any over-the-counter drugs or herbs? These might interact with your HIV meds or cause fatigue independently - allergy medications containing antihistamines, for instance. These could be stopped and restarted without risk. 6.HIV itself. Well yes, this too is a problem. HIV, like all viruses, can cause fatigue. Unfortunately, it's not like mumps, measles, or the common cold in that it never goes away. Luckily, your virus is now under good control and hopefully your T-cells are rising. 7.Finally, take another look at what tests have already been done. For instance, you mention you've been checked for anemia, but you are on Combivir, which contains AZT. AZT can suppress the production of new red blood cells in your bone marrow. Have your hemoglobin levels been drifting down since you started Combivir? You and your doc sound like you are on the right track for evaluating your fatigue problem, but before discontinuing your meds as a final option, you might consider getting a second opinion from another HIV specialist in your area. Sometimes 2 heads are better than one. This doesn't mean you should switch doctors; yours sounds very good! It's just one more thing to consider.

OK, give those things a try, and write back if you need further advice, OK? Good luck.

Dr. Bob


Previous
anemia caused by poppers??????
Next
Have you ever been anemic ---- and was that you I saw?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement